Alert archive / New Jersey / Flash Flood Warnings in 2003

Flash Flood Warning 31, NWS Philadelphia/Mount Holly

August 10, 2003Sussex County, New Jersey

NWS Philadelphia/Mount Holly issued this flash flood warning at Aug 10, 2003, 9:14 PM EDT for Sussex County, New Jersey. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2003, 9:14 PM EDT (01:14 UTC)
Expired
Aug 10, 2003, 11:15 PM EDT
In force
2 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Whole counties

County Sussex County, NJ

The radar

The Philadelphia radar (KDIX), 135 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
511 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPHI 110114
FFWPHI
NJC037-110315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
914 PM EDT SUN AUG 10 2003

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SUSSEX COUNTY IN NORTHWEST NEW JERSEY

* UNTIL 1115 PM EDT.

* AT 910 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A 
PERSISTENT AREA OF SHOWERS AND THUNDERSTORMS...ALBEIT WEAKENING... 
OVER NORTHWESTERN SUSSEX COUNTY. RADAR HAS ESTIMATED AS MUCH AS 3 
INCHES OF RAIN IN AREAS NEAR THE WARREN COUNTY LINE AND TOWARD THE 
DELAWARE RIVER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE
YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER
DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER
GROUND.

FOR THE LATEST STORM INFORMATION...PLEASE TUNE TO NOAA WEATHER
RADIO...YOUR LOCAL RADIO OR TELEVISION STATION...OR YOUR CABLE
TELEVISION OUTLET.

$$

LAT...LON 4133 7470 4126 7455 4100 7486 4111 7497

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 7:48 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 10, 7:48 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
748 PM EDT SUN AUG 10 2003

WL UPDATE THE ZONES/RDF TO ADD A CHC OF RW/TRW FOR THE OVRNGT PD...
AS S/WV ROTATG UP FM THE SW MAY SET OFF MORE CONVTV ACTIVITY DURG
THE OVERNIGHT PD. WL ALSO SAY SOMEW HVY RAIN PSBL BUT NOT OVERPLAY
IT JUST YET. THIS WL MESH BETTER WITH LWX/AKQ. WL SAY CHC ANY TIME
FOR FAR NWRN ZONES WHERE ACTIVITY IS NOW OCCURRG...AND CHC MAINLY
AFT MIDN ELSW. UPDATED THE GRIDS/MATRICES. OTHERWISE WL CONT WITH
AREAS OF FOG OVRNGT. NO SIG CHG TO MINS AT THIS POINT.

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...

PREV AFD BLO...

******************************************************************

MORE OF THE SAME CONTINUING WITH THE ENHANCED DIURNAL TREND TO ANY
DVLPG SHWRS AND TSTMS. BEYOND THE FIRST 36 HRS...TIMING OF SHORT
WAVES IS NOT AS RELIABLE BY THE MODELS...SO I GENLY KEPT THE DIURNAL
TREND WITH CHC POPS AS PREVIOUSLY FCST.

WITH THE MODELS MOST RELIABLE IN THE SHORT TERM...THE GFS SHOWS
SIGNIFICANT CONFLUENCE ALFT THIS EVENING. THIS SHOULD LIMIT THE
DVLPMT OF EVENING TSTM DVLPMNT...SO ONLY CHC POPS THIS EVENING. THE
SHORT WAVES TO THE SOUTH GENLY SPLIT WITH THE ONE OVER EASTERN NC
HEADING OUT OVER THE OCEAN...WHILE THE ONE IN WRN NC HEADING N TO
WESTERN PA TNGT. THIS PUTS THE FCST AREA BETWEEN THE SYSTEMS AND
GENLY DRY TNGT.

SOME BREAKS IN THE CLOUDS SHOULD ALLOW FOG TO FORM LATE TNGT...THIS
FOG COULD BECOME DENSE.

LONG RANGE...THE COLD FRONT THAT WAS PRVSLY FCST TO MOVE THROUGH TUE
LOOKS TO BE DELAYED TO LATER IN THE WEEK.

SEAS ARE DOWN SO WILL DISC SCA ON THE COAST.

FCSTID =    9
MPO   65  77  65  78 /  40  60  30  40
ABE   68  82  67  82 /  30  60  40  40
RDG   68  82  68  82 /  40  60  40  40
PHL   72  84  72  85 /  30  60  40  40
12N   67  78  66  80 /  40  60  30  40
SMQ   70  83  70  85 /  40  60  40  40
TTN   70  83  70  85 /  40  60  40  40
MIV   70  84  70  85 /  50  60  40  40
ACY   70  81  70  81 /  50  60  40  40
ILG   71  84  70  85 /  40  60  40  40
DOV   70  85  70  85 /  40  60  40  40
GED   70  85  70  85 /  40  60  40  40
ESN   71  83  70  85 /  30  60  40  40

RNS
Hazardous weather outlook, Aug 10, 5:55 AM EDT, 15 hours 19 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
555 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

ALTHOUGH THERE ARE NO FLOOD WATCHES IN EFFECT AT THE PRESENT TIME...
ISOLATED HEAVY RAIN IS POSSIBLE ACROSS THE FORECAST AREA TODAY AND
TONIGHT FROM SHOWERS AND THUNDERSTORMS.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY NEAR JETTIES AND HARD
STRUCTURES ALONG THE NEW JERSEY AND DELAWARE COASTS...ESPECIALLY
DURING A RISING TIDE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 10, 8:55 PM EDT, 19 minutes before
NJZ001-110300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
855 PM EDT SUN AUG 10 2003

...HEAVY SHOWERS AND THUNDERSTORMS WERE OVER NORTHWESTERN
PORTIONS OF SUSSEX COUNTY NEW JERSEY...

HEAVY DOWNPOURS WERE ESTIMATED BY NATIONAL WEATHER SERVICE RADAR TO
BE BETWEEN 1 AND 2 INCHES BETWEEN 745 AND 845 PM OVER NORTHWESTERN
PORTIONS OF SUSSEX COUNTY...AND UP TO 3 INCHES IN AN ISOLATED
LOCATION NEAR MIDDLEVILLE AND SWARTSWOOD NEAR THE DELAWARE RIVER AND
WARREN COUNTY LINE. THESE SHOWERS AND STORMS WILL MOVE NORTHEAST AT
10 TO 15 MILES AN HOUR THROUGH SUSSEX COUNTY THROUGH 1000 PM.

MOTORISTS SHOULD WATCH FOR PONDING OF WATER ON ROADS AND SLOW DOWN.
AREA RESIDENTS WILL NEED TO WATCH FOR RISING WATER NEAR SMALL
STREAMS AND CREEKS AS WELL AS IN LOW-LYING AREAS.

TUNE TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR FURTHER
UPDATES. FOR COMPLETE WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/ER/PHI (IN LOWERCASE LETTERS).

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:40 AM EDTFlash Flood WarningPHISussex3 hr
Aug 11, 6:07 PM EDTFlash Flood WarningPHIWarren3 hr
Aug 11, 6:25 PM EDTFlash Flood WarningPHIMorris, Sussex3 hr

Nearby

Flash Flood Warnings in New Jersey, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.